Gabapentin abuse is on the rise in the United States.

Why? Because it’s a lightly regulated drug.

Doctors use gabapentin to treat intense nerve pain and seizures. It relieves people with conditions like epilepsy and shingles.

The FDA first approved it in 1993. After that, it became widely used and prescribed to treat other illnesses.

Gabapentin is also used for medically-assisted treatment programs. Sometimes, patients need help getting through withdrawal and truly start recovering.

The drug’s calming effect helps people cope with recovering from addiction.

In 2001, gabapentin sales were at $1.77 billion, which was more than a 50% increase from the year before.

That troubling data is why more and more experts are researching gabapentin. Many researchers focus on people who already have a history of drug addiction.

One research group in Kentucky found that most people who used gabapentin illicitly were using it to mimic opioids. The same study says that the high was similar to narcotics in large doses. However, Gabapentin is not an opioid.

In the United States, half of all drug-related deaths are caused by narcotics.

Gabapentin’s side effects are easier to deal with compared to opioids. Unfortunately, that only makes it more likely to cause abuse, dependency, and addiction. Many people aren’t on their guard around gabapentin like they are with opioids.

Gabapentin is also not a benzodiazepine, or “benzo” such as Xanax, but they do share similar side effects. Both Gabapentin and Xanax can be used to treat anxiety.

Gabapentin can be just as harmful as Valium and Vicodin. Like other drugs, taking too much will put you in danger.

It’s also called the following names:

  • Neurontin
  • FusePaq Fanatrex
  • Gabarone

Gabapentin can be an incredibly dangerous drug. More and more people in the country are starting to use it. If you’ve heard of it before, then it’s time to learn the risk.

Keep reading to learn all about gabapentin abuse:

What’s it Like to Abuse Gabapentin?

Gabapentin isn’t usually addictive. But that’s only true when you take it in small doses. The story is entirely different when you abuse it.

You can end up with harmful or life-threatening side effects.

When you take gabapentin by mouth and at recommended doses, it causes a calm euphoria. In contrast, people who misuse it say that it acts as a stimulant.

To immediately trigger the effects, they crush the pill into a powder and snort it.

Gabapentin can attract people because of how it interacts with other illicit drugs. According to recreational users of the medicine, it increases the effects of opiates and cocaine. This is called polydrug abuse, but it’s never recommended.

Using gabapentin like this only puts your life at risk. You should never combine medicine with illicit drugs.

When you abuse gabapentin, you can get “zombie-like” symptoms, including:

  • Sluggishness
  • Drowsiness
  • Forgetfulness
  • Unconsciousness

Doctors also found that long-term abuse can cause mental health risks, such as violent or suicidal thoughts.

How Common is Gabapentin Abuse?

Gabapentin’s nationwide popularity is worrying.

In 2012, the Kentucky state put stricter rules on opioid prescriptions. It started a jump in gabapentin-only consumption and mixed drug use.

It was the most prescribed drug in Ohio in December 2016. It surpassed the opioid oxycodone by 9 million doses.

Most people who take the drug don’t know they could be misusing it. Their unawareness makes the rate of gabapentin abuse hard to measure accurately.

It’s also sold on the streets, where it can cause even more damage.

In Athens, Ohio, there were reports of it being sold for as cheap as 75 cents per pill.

Gabapentin has the potential to be another widely abused drug. Without regulation, it can damage countless lives.

Here Are the Reasons You Might Abuse Gabapentin

A reason for the rise of gabapentin use is the way it’s advertised.

The drug treats conditions other than nerve pain. Gabapentin is prescribed for off label treatment of the following:

  • Bipolar disorder
  • Attention-deficit hyperactivity disorder (ADHD)
  • Migraines

Someone with any of those conditions can decide to take gabapentin on their own by hunting it down in the street. If they don’t see a doctor first for guidance, they may start abusing it.

Gabapentin is an addictive substance. Recreational users are not the only people who are vulnerable to the awful side effects.

Unsure if what you’re doing counts as misuse? These are the signs:

  • You use a dosage higher than what you’re supposed to take
  • You use the medicine even though you don’t have any active symptoms
  • You mix gabapentin with other drugs
  • You use gabapentin for stress relief or other non-medical purposes

You’re not alone if you’re abusing gabapentin. In one study, experts found out that 25% of patients take up to 3 times the prescribed dose because of addiction.

What happens if you take too much Gabapentin?

You can overdose if you take too much Gabapentin. Although, Gabapentin toxicity is rare (there has only been one reported death from a Gabapentin overdose so far). But in the event that you feel you or a loved one is experiencing an overdose, how do you recognize the signs? Read on to find out.

Recognize Gabapentin Overdose By These Signs

In an overdose, gabapentin slowly shuts down the body’s functions.

The first thing you’ll notice is extreme drowsiness. Gabapentin’s sedative effects can make you feel unable to move or even raise your eyelids. This is called a “couch lock.”

Next, you can start losing control of your own bodily functions. People who overdose on gabapentin often experience diarrhea and incontinence.

Other signs of gabapentin overdose include:

  • Slurred or unclear speech
  • Inability to concentrate
  • Lack of coordination
  • Angry or violent behavior

Being able to spot a gabapentin overdose right away can save someone’s life.

If you see these symptoms in someone using gabapentin, it’s crucial to get medical attention right away.

Call 911 immediately if you suspect a gabapentin overdose. Every moment counts in an overdose!

Get Treatment for Prescription Drug Abuse

If you’re affected by gabapentin abuse, there’s no need to feel ashamed. Addiction is a medical disorder, and the best solution is to get treated for it.

Gabapentin overdoses are higher than ever. It’s in your power to make sure it doesn’t happen to you. No matter how long you have been abusing drugs, it’s never too late for your recovery.

Call your local addiction treatment center to overcome prescription drug abuse. With the best treatment facilities, professional counseling, and 12-Step programs, you can get past self-destructive behavior and live a better life.

Programs can include: 

  • Counseling to help you work through why you use gabapentin the way you do
  • Inpatient treatment for a focused, treatment-centered environment
  • Therapy to teach you coping mechanisms that aren’t harmful to your mind and body

Don’t wait to make the call that could help change your life. If you aren’t sure where to start, or don’t know of any local treatment centers, search through our directory to find the nearest treatment center in your area.

Sources:

  1. Effects of Gabapentin (n.d.)
  2. New on the streets: Gabapentin, a drug for nerve pain, and a new target of misuse (July 2017)
  3. Trending gabapentin exposures in Kentucky after legislation requiring use of the state prescription drug monitoring program for all opioid prescriptions (January 2019)
  4. Gabapentin for Off-Label Use: Evidence-Based or Cause for Concern? (September 2018)
  5. A qualitative analysis of gabapentin misuse and diversion among people who use drugs in Appalachian Kentucky. (2018)

We would love your feedback.

Was this article helpful?

Treatment Questions? Call 24/7.

(855) 265-2123